Wildfire, Johnson
- When
- August 1, 8:00 PM CST to August 6, 4:00 PM CST
- Where
- Johnson forecast zone
- Reported by
- Park/Forest Service
The Hess Knob Fire was started by lightning 5 miles northeast of Hagarville in Johnson County in the Ozark National Forest on the 1st and was contained on the 6th. Altogether, 1438 acres burned.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
The Hess Knob Fire was started by lightning 5 miles northeast of Hagarville in Johnson County in the Ozark National Forest on the 1st and was contained on the 6th. Altogether, 1438 acres burned.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 1, 6:06 PM CST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 706 PM CDT WED AUG 1 2012 .AVIATION... UPPER LEVEL IMPULSE MOVING THROUGH THE NORTH WILL KEEP SCATTERED SHOWERS AND THUNDERSTORMS IN THE AREA FOR THE NEXT SEVERAL HOURS. THE STORMS MAY PRODUCE BRIEF GUSTY WINDS THIS EVENING. ONCE THE SYSTEM CLEARS THE AREA...ONLY MID TO HIGH LEVEL CLOUDS ARE EXPECTED WITH GENERALLY VFR CONDITIONS. MVFR TO LOCALLY IFR CONDITIONS ARE EXPECTED IN ANY STRONGER STORMS. && .PREV DISCUSSION... /ISSUED 309 PM CDT WED AUG 1 2012/ SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT HEAT CONTINUES TO BE THE MAIN CONCERN WITH THIS FORECAST...ALONG WITH RAIN CHANCES. EVEN WITH CLOUD COVER AND RAINFALL THIS MORNING...TEMPERATURES HAVE REBOUNDED NICELY THIS AFTERNOON...WITH AREAS FROM LITTLE ROCK AND WEST CLIMBING OVER THE CENTURY MARK. ANOTHER MCV OVER SOUTHEAST KANSAS WILL MOVE SOUTHEAST INTO THE AREA TONIGHT...AND CONTINUED RAIN CHANCES THROUGH THE OVERNIGHT HOURS. WITH A SIMILAR SET UP THURSDAY TO TODAY...THINK THAT HEAT INDEX READINGS WILL REMAIN A CONCERN...WITH THE HEAT ADVISORY CONTINUING THROUGH THURSDAY AFTERNOON. SOME PLACES IN NORTHERN ARKANSAS MAY NOT QUITE REACH CRITERIA...BUT WITH SEVERAL DAYS OF HOT TEMPERATURES...HAVE KEPT ALL AREAS IN THE ADVISORY. AS RIDGE OF HIGH PRESSURE CONTINUES TO SLOWLY MOVE WEST...NORTHWEST FLOW WILL BRING SEVERAL IMPULSES INTO THE REGION. WHILE RAIN CHANCES WILL NOT BE HIGH...THERE MAY BE ENOUGH CLOUD COVER ASSOCIATED WITH THE FEATURES TO HELP KEEP HEAT INDEX READINGS IN CHECK. HAVE HELD OFF ON EXTENDING HEAT ADVISORY INTO FRIDAY DUE TO THE RAIN AND CLOUDS...EVEN THOUGH TEMPERATURES WILL REMAIN HOT. LONG TERM...SUNDAY THROUGH WEDNESDAY MODELS RMN IN DECENT AGREEMENT THRU THE FCST PD. A STRONG UPR TROF WL BE MOVG EWD THRU THE GREAT LAKES REGION AND NERN PART OF THE NATION HEADING INTO EARLY NEXT WEEK. MEANWHILE...THE PERSISTENT UPR RDG WL RETROGRADE WWD INTO THE ROCKIES...PLACING AR ON THE ERN PERIPHERY OF THE RDG. AS A RESULT...A FNTL BNDRY WL APCH NRN AR ON SUN AND IS PROGGED TO PUSH INTO CNTRL AR BEFORE STALLING OUT. THE QUESTION RMNS IS HOW FAR S WL THE BNDRY MOVE INTO THE FA. KEPT POPS IN 20-30 PERCENT RANGE THRU MOST OF THE PD. DISREGARDED THE GFS QPF OUTPUT AS IT CONTS TO SUFFER FM CONVECTIVE FEEDBACK ISSUES. THE BNDRY WL EVENTUALLY WASH OUT HEADING INTO THE MIDDLE OF NEXT WEEK...WITH JUST THE TYPICAL WDLY SCTD DIURNAL CONVECTION POSSIBLE. TEMPS WL RMN AT ABV NORMAL LVLS THRU THE PD. FIRE WEATHER... DANGEROUS WILDFIRE CONDITIONS WILL CONTINUE FOR THE NEXT SEVERAL DAYS AS VERY HOT CONDITIONS AND MAINLY DRY CONDS PERSIST. THE VERY DRY VEGETATION THAT IS IN PLACE AS A RESULT OF THE ONGOING SEVERE TO EXCEPTIONAL DROUGHT WILL ONLY ADD TO THE WILDFIRE THREAT. THE WILDFIRE THREAT RANGES FROM HIGH TO EXTREME ACROSS ALL OF THE STATE. EXPECT WINDS OF 8 TO 15 MPH THE NEXT SEVERAL DAYS...WITH HIGHER GUSTS IN SOME AREAS. MINIMUM RELATIVE HUMIDITY VALUES WILL GENERALLY RANGE FROM 30 TO 40 PERCENT IN THE COMING DAYS...WITH SOME LOCATIONS OVER WRN AR FALLING JUST BELOW 30 PERCENT. MANY COUNTIES ACRS AR REMAIN UNDER BURN BANS...AND ANY FIRE WILL QUICKLY SPREAD OUT OF CONTROL. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 77 98 77 98 / 30 30 30 30 CAMDEN AR 75 101 77 99 / 20 20 20 20 HARRISON AR 74 98 76 101 / 30 30 30 30 HOT SPRINGS AR 80 103 77 99 / 20 20 20 20 LITTLE ROCK AR 79 100 78 98 / 20 30 20 30 MONTICELLO AR 77 100 77 99 / 20 20 20 30 MOUNT IDA AR 76 103 76 100 / 20 20 20 20 MOUNTAIN HOME AR 74 98 76 100 / 30 30 30 30 NEWPORT AR 75 99 77 97 / 30 30 30 30 PINE BLUFF AR 76 100 77 98 / 20 20 20 30 RUSSELLVILLE AR 80 100 77 99 / 20 30 20 30 SEARCY AR 75 99 78 97 / 30 30 30 30 STUTTGART AR 77 98 78 98 / 20 30 20 30 && .LZK WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR ARKANSAS-BAXTER-BOONE- BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA- DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-IZARD- JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-MONROE- MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI- SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-YELL. && AVIATION...56
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CDT WED AUG 1 2012 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-021000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT TODAY FOR A LARGE PART OF ARKANSAS DUE TO THE CONTINUED HOT TEMPERATURES AND ELEVATED HUMIDITY. AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 105 TO NEAR 110 DEGREES. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS ARKANSAS TODAY...MAINLY OVER NORTHERN...CENTRAL TO SOUTHERN AREAS. AN ISOLATED STRONG STORM MAY BE SEEN...BUT THE OVERALL SEVERE STORM THREAT WILL BE VERY LOW. ANY RAIN THAT IS SEEN WILL HAVE LITTLE AFFECT ON THE OVERALL DROUGHT CONDITIONS. THE STATE REMAINS IN A HIGH TO EXTREME WILDFIRE DANGER DUE TO THE ONGOING DROUGHT CONDITIONS AND BONE DRY VEGETATION. MOST COUNTIES HAVE BURN BANS IN PLACE. OUTDOOR BURNING OF ANY KIND IS STRONGLY DISCOURAGED AS FIRES COULD QUICKLY SPREAD OUT OF CONTROL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A HEAT ADVISORY IS IN EFFECT FOR A LARGE PART OF ARKANSAS ON THURSDAY DUE TO THE CONTINUED HOT TEMPERATURES AND ELEVATED HUMIDITY. AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 105 TO NEAR 110 DEGREES. ISOLATED SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE AT TIMES DUE TO SOME UPPER LEVEL WEATHER SYSTEMS THAT WILL MOVE ACROSS ARKANSAS. OVERALL RAIN AMOUNTS AND COVERAGE WILL REMAIN LOW. ALSO THE THREAT OF ANY STRONG TO SEVERE STORMS WILL REMAIN ISOLATED AND BE VERY LOW. THE WILDFIRE DANGER IS EXPECTED TO REMAIN HIGH TO EXTREME FOR THE NEXT SEVERAL DAYS DUE TO THE ONGOING DROUGHT AND CONTINUED HOT TEMPERATURES. ONLY ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE NEXT SEVERAL DAYS...WITH NO WIDESPREAD RAINFALL EXPECTED IN THE FORESEEABLE FUTURE TO BRING MUCH RELIEF. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 59
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
655 PM CDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TSTM WND DMG YELLVILLE 36.23N 92.69W
08/01/2012 MARION AR PUBLIC
SEVERAL LARGE TREES WERE BLOWN DOWN IN YELLVILLE. ONE
TREE WAS REPORTED TO HAVE FALLEN ON A HOUSE.
&&
MCLAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
726 PM CDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG HARRISON 36.24N 93.12W
08/01/2012 BOONE AR LAW ENFORCEMENT
UPDATE FROM PREVIOUS LSR. TREES WERE BLOWN DOWN AND
SEVERAL BLOCKED ROADS. A BUSINESS SIGN WAS BLOWN DOWN
ONTO A VEHICLE. THE VEHICLE WAS NOT OCCUPIED. POWER LINES
WERE BLOWN DOWN AND POWER POLES WERE SNAPPED. A LOT OF
RESIDENTS IN HARRISON REMAIN WITHOUT POWER. SEVERAL
STRUCTURES REPORTED STRUCTURAL DAMAGE WITH ONE STRUCTURE
HAVING TIN ROOFING COMPLETELY REMOVED. WINDS ESTIMATED 60
TO 65 MPH.
&&
MCLAYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
728 PM CDT WED AUG 1 2012
ARZ003-012-013-020115-
BOONE AR-NEWTON AR-SEARCY AR-
728 PM CDT WED AUG 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN BOONE...
SOUTHWESTERN SEARCY AND NEWTON COUNTIES UNTIL 815 PM CDT...
AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES EAST OF LOST VALLEY SP...MOVING SOUTHEAST
AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
LOST VALLEY SP... JASPER... WAYTON...
VENDOR... PONCA... PELSOR...
PARTHENON... MT SHERMAN... MT JUDEA...
LURTON... LOW GAP... DEER...
CROSSROAD... COWELL... COMPTON...
BOXLEY... TAYLOR MTN... SUGAR TREE KNOB...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3582 9290 3572 9310 3573 9323 3600 9345
3602 9345 3613 9330
TIME...MOT...LOC 0028Z 320DEG 26KT 3600 9331
/56PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
734 PM CDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM TSTM WND DMG VIOLA 36.40N 91.98W
08/01/2012 FULTON AR LAW ENFORCEMENT
TRESS AND POWER LINES ARE DOWN. SOME POWER POLES WERE
SNAPPED. TIN ROOFING WAS REMOVED FROM SEVERAL
HOUSES...MTRESS AND POWER LINES ARE DOWN.
0647 PM TSTM WND DMG SALEM 36.37N 91.82W
08/01/2012 FULTON AR LAW ENFORCEMENT
SEVERAL POWER LINES AND POWER POLES WERE BLOWN DOWN. TIN
ROOFING WAS REMOVED FROM SEVERAL STRUCTURES ON THE WEST
SIDE OF SALEM.
&&
MCLAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
806 PM CDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM TSTM WND DMG 3 E ASH FLAT 36.23N 91.55W
08/01/2012 SHARP AR TRAINED SPOTTER
MULTIPLE TREES ARE DOWN WITH TREES REPORTED ON HOUSES AND
VEHICLES. NO INJURIES ARE BEING REPORTED AT THIS TIME.
POWER LINES AND POWER POLES WERE BLOWN DOWN.
&&
MCLAYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 807 PM CDT WED AUG 1 2012 ARZ016-025-034-020155- INDEPENDENCE AR-JACKSON AR-WOODRUFF AR- 807 PM CDT WED AUG 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WOODRUFF... SOUTHEASTERN JACKSON AND EASTERN INDEPENDENCE COUNTIES UNTIL 900 PM CDT... AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF NEWARK...OR 9 MILES NORTHWEST OF NEWPORT...MOVING SOUTHEAST AT 35 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... NEWPORT... MCFADDEN... JACKSONPORT... DIAZ... ALGOA... WELDON... SHOFFNER... PUMPKIN BEND... MACKS... ERWIN... BLACKVILLE... BEEDEVILLE... HOWARD LAKE... AUVERGNE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3549 9104 3520 9105 3568 9148 3574 9136 TIME...MOT...LOC 0108Z 323DEG 29KT 3565 9136 51
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393129.